Tennessee, 2023Damaging Wind in Tennessee, September 28, 2023
September 28, 2023 · NWS MEG · 1 event in 1 county or zone
An upper-level low extended a deep trough into the Mid-South. An embedded shortwave combined with enough instability to fire up a few storms across Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low extended a deep trough into the Mid-South. An embedded shortwave combined with enough instability to fire up a few storms across Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 28, 2:55 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 28, 2:55 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
355 PM CDT Thu Sep 28 2023
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 350 PM CDT Thu Sep 28 2023
Showers and thunderstorms are currently trekking through Middle
Tennessee. Additional showers and storms will move into West
Tennessee by late afternoon and continue through early Friday.
Tomorrow, hot and dry conditions will persist through the weekend
into next week. Temperatures are expected to be above normal with
highs in the 90s.
&&
.DISCUSSION...
(This evening through next Wednesday)
Issued at 350 PM CDT Thu Sep 28 2023
Upper-level water vapor imagery depicts a upper low centered in
the Great Lakes region extending into the MidSouth with a upper
level ridge amplifying behind it. As the low moves east, the ridge
will build in and result in hot and dry conditions for the
remainder of the week into next week.
Currently, a shortwave trough, rounding the base of the main
trough, is triggering showers and thunderstorms across TN. An
additional round of showers and storms will ignite along the base
tonight and continue through early Friday morning. Guidance shows
this additional convection mainly focused in west TN.
Tomorrow, hot and dry conditions are expected to impact the area
as the ridge continues to amplify and extend in the region. Highs are
anticipated to be in the 90s and lows in the 60s. NBM guidance has
not been congruent with observational data over the past few days
and therefore MaxT grids were adjusted up for best fit.
Temperatures are already 10-15 degrees above normal and are
expected to remain there throughout the week.
Starting the latter part of next week, a deep longwave trough
will move into the region and relieve us of the hot and dry
conditions seen previously. Chances for showers and storms
increase throughout the region. Timing of showers and storms is
uncertain but the greatest chance seems to be on Thursday. Cooler
temperatures will follow with highs in the upper 70s and lows in
the upper 50s.
GNC
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Thu Sep 28 2023
Scattered showers and isolated thunderstorms are possible over
portions of west Tennessee near the Tennessee River through tonight
but not expecting this activity to impact the KMKL area. VFR
conditions will continue for the entire forecast period with winds
from the south between 5 and 10 knots.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...GNC
AVIATION...ARS
In the hours before
Special weather statement, Sep 28, 3:04 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
404 PM CDT Thu Sep 28 2023
TNZ020-021-052-054-282130-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
404 PM CDT Thu Sep 28 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENDERSON...
SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL AND NORTHEASTERN MADISON
COUNTIES THROUGH 430 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Milan, Atwood, Blue Goose, Medina, Howley, Hickory Flat, Claybrook,
West, Jumbo, Cedar Grove, Mount Gilead, Ledbetter, Lavinia, Sitka,
Whitthorne, and Goat City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3585 8883 3599 8869 3585 8841 3565 8863
TIME...MOT...LOC 2104Z 310DEG 11KT 3588 8870
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DNMSpecial weather statement, Sep 28, 3:10 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
410 PM CDT Thu Sep 28 2023
TNZ052-282145-
Madison TN-
410 PM CDT Thu Sep 28 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MADISON COUNTY
THROUGH 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or near Jackson, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Humboldt, Fairview, Three Way, Carroll, Claybrook, Youngs
Crossing, Beech Bluff, Windy City, Gilmore, East Union, Oakfield, and
Maple Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3556 8862 3564 8894 3576 8892 3578 8890
3579 8891 3580 8891 3579 8874 3577 8861
3564 8861
TIME...MOT...LOC 2109Z 278DEG 12KT 3573 8884
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DNMSpecial weather statement, Sep 28, 3:31 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
431 PM CDT Thu Sep 28 2023
TNZ021-052>054-282200-
Carroll TN-Henderson TN-Chester TN-Madison TN-
431 PM CDT Thu Sep 28 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENDERSON...
SOUTHWESTERN CARROLL...NORTHEASTERN MADISON AND NORTH CENTRAL CHESTER
COUNTIES THROUGH 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Goose, or 11 miles southeast of Milan, moving southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington, Mifflin, Blue Goose, Bargerton, Hickory Flat, Claybrook,
Cedar Grove, Mount Gilead, Beech Bluff, Huron, Russell Crossroads,
Palestine, Union Cross, Juno, Lavinia, Sand Ridge, Timberlake, Hinson
Springs, and White Fern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3549 8856 3576 8879 3579 8874 3579 8871
3582 8871 3588 8863 3568 8832
TIME...MOT...LOC 2131Z 317DEG 18KT 3577 8865
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DNMThunderstorm Wind, Weakley
- When
- September 28, 4:22 PM CST to 4:27 PM CST
- Where
- Weakley County, 1.31 mi WNW of Hyndsver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -88.790
A large tree was knocked down blocking a road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142280.